Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 28, 2017, 3:30 PM CST for Dent County, Texas County, Missouri. It was in force for 21 days. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 3:30 PM CST (21:30 UTC)
- Expired
- Mar 21, 2017, 9:30 AM CDT
- In force
- 21 days
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dent County, MO, Texas County, MO
The radar
The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 3:35 PM CST | HAIL 1.5 | 3 N Montauk, MO | . |
| Feb 28, 3:50 PM CST | HAIL 1 | Salem, MO | 1.00 HAIL REPORTED BY THE PUBLIC AND RELAYED BY THE MEDIA. |
| Feb 28, 3:50 PM CST | HAIL 1.25 | Salem, MO | 1.25 SIZE HAIL OBSERVED IN SALEM. REPORT VIA PUBLIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 2:19 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted.
749
WUUS53 KSGF 282130
SVRSGF
MOC065-215-282215-
/O.NEW.KSGF.SV.W.0003.170228T2130Z-170228T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
330 PM CST TUE FEB 28 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Dent County in south central Missouri...
Northeastern Texas County in south central Missouri...
* Until 415 PM CST
* At 330 PM CST, a severe thunderstorm was located near Licking, or
12 miles northeast of Houston, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Montauk State Park... Salem...
Licking... Bunker...
Montauk... Turtle...
Jadwin... Howes Mill...
Darien... Gladden...
Bangert... Boss...
Howes... Stone Hill...
Sligo...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CST for south central
Missouri.
LAT...LON 3759 9116 3759 9131 3751 9131 3750 9121
3742 9122 3742 9164 3738 9165 3737 9184
3749 9187 3770 9164 3778 9153 3779 9131
3770 9130 3769 9115
TIME...MOT...LOC 2130Z 246DEG 56KT 3744 9178
HAIL...1.00IN
WIND...60MPH
$$
Wise2 follow-up statements
335
WWUS53 KSGF 282134
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
334 PM CST TUE FEB 28 2017
MOC215-282144-
/O.CAN.KSGF.SV.W.0003.000000T0000Z-170228T2215Z/
Texas MO-
334 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TEXAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 900 PM CST for south central
Missouri.
LAT...LON 3759 9116 3759 9131 3751 9131 3750 9121
3742 9122 3743 9175 3759 9176 3778 9153
3779 9131 3771 9131 3770 9130 3769 9115
TIME...MOT...LOC 2134Z 238DEG 57KT 3750 9171
$$
MOC065-282215-
/O.CON.KSGF.SV.W.0003.000000T0000Z-170228T2215Z/
Dent MO-
334 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR DENT COUNTY...
At 334 PM CST, a severe thunderstorm was located 8 miles east of
Licking, or 14 miles southwest of Salem, moving northeast at 65 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Montauk State Park... Salem...
Bunker... Montauk...
Turtle... Jadwin...
Howes Mill... Darien...
Gladden... Bangert...
Boss... Howes...
Stone Hill... Sligo...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CST for south central
Missouri.
LAT...LON 3759 9116 3759 9131 3751 9131 3750 9121
3742 9122 3743 9175 3759 9176 3778 9153
3779 9131 3771 9131 3770 9130 3769 9115
TIME...MOT...LOC 2134Z 238DEG 57KT 3750 9171
HAIL...1.50IN
WIND...60MPH
$$
Wise230
WWUS53 KSGF 282208
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
408 PM CST TUE FEB 28 2017
MOC065-282218-
/O.EXP.KSGF.SV.W.0003.000000T0000Z-170228T2215Z/
Dent MO-
408 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR DENT COUNTY WILL EXPIRE AT 415
PM CST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 900 PM CST for south central
Missouri.
LAT...LON 3759 9116 3759 9131 3751 9131 3750 9121
3742 9122 3743 9175 3759 9176 3778 9153
3779 9131 3771 9131 3770 9130 3769 9115
TIME...MOT...LOC 2208Z 246DEG 56KT 3771 9111
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 2:43 PM CST, 47 minutes earlier.
Area forecast discussion, Feb 28, 2:43 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
243 PM CST Tue Feb 28 2017
...Severe Storms Likely Into Tonight...
.SHORT TERM...(Late Afternoon through tonight)
Issued at 1254 PM CST Tue Feb 28 2017
The setup for severe thunderstorm potential remains complicated
through tonight. In the larger scale, a broad trough of low
pressure is emerging from the Rockies with the main trough axis
just clearing the Continental Divide. There are several weak
perturbations/waves ahead of this main trough axis which are
lined up from the southern Plains into the Missouri Ozarks.
At the surface, low pressure is deepening over the Oklahoma
Panhandle. A frontal boundary extends northeast from the low to a
secondary area of low pressure across eastern Iowa. South of this
front, strong warm air and moisture advection continues. Lower 60s
dew points have made it into southern Missouri. This low level air
mass will continue to improve as we get into this evening and
overnight.
The main initial question will be cap strength. We have seen a few
cells develop in areas that have seen partial clearing. This may
be on the northern extent of an elevated mixed layer (EML). We
will get a better feel for this EML with a special RAOB which has
just been released. Where this EML is present, steep mid-level
lapse rates are present.
As we go forward from late this afternoon into this evening,
isolated to widely scattered thunderstorm development will be
possible within the established warm sector. These storms would
tend to be supercells with very strong large scale shear in place.
Large hail (possibly larger than golf balls) will be the main
potential hazard. Additionally, low level wind shear will rapidly
increase starting early this evening. This will lead to increased
supercell tornado potential.
From late this evening into the overnight period, large scale lift
will begin to increase as that main trough axis approaches along
with a short wave trough ejecting from the southern Plains.
Thunderstorm coverage will then become highly dependent on whether
or not we see a slight increase in capping strength due to evening
cooling. Models tend to over-strengthen capping inversions within
the warm sector in setups like this. Thus, we very well may need
another special balloon release this evening.
Any cells that can get going in the warm sector from later this
evening into the overnight period will pose a risk for all modes
of severe storms...including tornadoes. We remain concerned with
areas of south-central Missouri where shear/CAPE profiles will be
supportive of stronger and potentially longer track tornadoes. The
potential for very large hail will also persist.
Between 9 and 11 PM, we then expect a squall line to develop and
push into southeastern Kansas and west-central Missouri along an
advancing cold front. Damaging straight line winds will be the
main potential hazard with this line as it moves southeast across
much of the Missouri Ozarks. There will also be a mesovortex
tornado threat with any bows along this line which surge to the
east and northeast.
.LONG TERM...(Wednesday through Tuesday)
Issued at 1254 PM CST Tue Feb 28 2017
Surface high pressure will be filtering into the region behind
the cold front Wednesday through Thursday morning. This will
keep temperatures Wednesday in 50s for highs and allow overnight
temperatures to fall into the upper 20s across the area, making
for more seasonable conditions for this time of year. Skies will
also clear allowing for some frost to develop for parts of the
region.
The upper level flow across the region Wednesday night after the
frontal passage through the end of the week will remain
northwesterly with additional surface highs moving over the
Ozarks Thursday and again Friday. This will keep clear skies
across the area with temperatures in the middle and upper 50s to
around 60 degrees during the afternoon and around 30 degrees in
the mornings.
A weak and quick moving upper ridge will slide over the region
for Saturday allowing temperatures to rise into the 60s as breezy
southerly winds return. These southerly winds will also bring Gulf
moisture back into the region.
Models are indicating a cold front that will move through the
region most likely on Monday, however, significant timing
differences are noted on all the models. Some have the front and
precipitation impacting the Ozarks as early as Sunday afternoon
or Sunday evening (Canadian) to as late as Monday evening (GFS).
Will keep an eye on this period and feature going forward and for
now will target Monday as the potential for another round of
showers and thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1140 AM CST Tue Feb 28 2017
Somewhat complicated forecast, especially with convection
impacting the TAF sites. Expect mainly VFR flight conditions
through the period with MVFR/IFR in any convective elements.
Southerly winds will gust to near 40 knots at KJLN and 30 to 35
knots at KSGF and slightly lower at KBBG through the afternoon
hours. These will diminish this evening, but with strong low level
jet will see LLWS developing by late evening.
As for convection there is a conditional chance for scattered
storms late this afternoon through the evening hours. Have
covered this with VCTS for now and these will likely be a short
term update trend if and when they develop. Otherwise, a better
chance for storms exist ahead of an approaching cold front late
tonight, especially from around 05Z through 10Z. Will keep Prob30s
going, but will likely need to raise to tempo's with later
forecasts as more specific timing can be determined.
&&
.CLIMATE...
Issued at 230 AM CST Tue Feb 28 2017
Here are today's record high temperatures:
SGF...77/2006
JLN...78/2006
UNO...77/1955
VIH...75/2006
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for MOZ055>058-066>071-
077>081-088>091-093-094-101.
Red Flag Warning until 6 PM CST this evening for MOZ066.
KS...Wind Advisory until 6 PM CST this evening for KSZ073-097-101.
Red Flag Warning until 6 PM CST this evening for KSZ073-097.
&&
SHORT TERM...Schaumann
LONG TERM...Hatch
AVIATION...Raberding
CLIMATE...HatchHazardous weather outlook, Feb 28, 12:15 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1215 PM CST Tue Feb 28 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011815- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1215 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated Tornado risk. Significant Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Limited Non thunderstorm wind risk. Significant Fire weather risk. DISCUSSION... Isolated storms may develop as early as mid to late afternoon. There is considerable uncertainty on the timing of initial development of storms. The coverage and intensity of storms will increase this evening into the overnight hours. The greatest risk for severe storms will occur from 9 PM through 5 AM. Any severe storms that develop could produce large hail up to the size of tennis balls, damaging wind gusts up to 70 mph and tornadoes. There is the potential for fast moving night time tornadoes. There is also the potential for a strong long track tornado mainly along and southeast of Interstate 44. Elevated to locally significant fire weather conditions will impact southeastern Kansas and far western Missouri. Southerly winds will gust to between 35 and 45 mph with local gusts to near 50 mph across southeastern Kansas and western Missouri. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An elevated fire weather risk will impact the outlook area at times from Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Foster
In the hours before
Special weather statement, Feb 28, 3:01 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
301 PM CST TUE FEB 28 2017
MOZ094-101-102-282145-
Barry MO-McDonald MO-Lawrence MO-
301 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCDONALD...CENTRAL
BARRY AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 345 PM CST...
At 301 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles west of Washburn, or 14 miles west of Cassville, moving
northeast at 55 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Aurora... Cassville...
Marionville... Purdy...
Exeter... Wheaton...
Verona... Butterfield...
Wheelerville... Jenkins...
Wayne... Mcdowell...
Pleasant Ridge... Powell...
Ridgley... Madry...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 900 PM CST for southwestern
Missouri.
LAT...LON 3653 9414 3664 9425 3675 9407 3709 9361
3683 9361 3681 9358 3676 9358
TIME...MOT...LOC 2101Z 236DEG 49KT 3661 9412
WiseLocal storm report, Feb 28, 3:06 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 3 ESE LAKE SPRING 37.76N 91.63W
02/28/2017 U1.00 INCH DENT MO PUBLIC
1.00 HAIL REPORTED BY THE PUBLIC IN HOBSON
HEIGHTS. TIME ESTIMATED BASED ON RADAR.
&&
TEOLocal storm report, Feb 28, 3:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 9 SSE POWELL 36.50N 94.11W
02/28/2017 E0.50 INCH MCDONALD MO PUBLIC
DIME SIZE HAIL REPORTED BY FEDEX NORTH OF
PEA RIDGE INTO MISSOURI ON KK. .
&&
TEOLocal storm report, Feb 28, 3:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 3 ESE LAKE SPRING 37.76N 91.63W
02/28/2017 E0.50 INCH DENT MO PUBLIC
1.00 HAIL REPORTED BY THE PUBLIC IN HOBSON
HEIGHTS. TIME ESTIMATED BASED ON RADAR.
CORRECTED TO SHOW ESTIMATED SIZE.
&&
TEOLocal storm report, Feb 28, 3:21 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 3 ESE LAKE SPRING 37.76N 91.63W
02/28/2017 E1.00 INCH DENT MO PUBLIC
1.00 HAIL REPORTED BY THE PUBLIC IN HOBSON
HEIGHTS. TIME ESTIMATED BASED ON RADAR.
CORRECTED TO SHOW ESTIMATED SIZE.
&&
TEOLocal storm report, Feb 28, 3:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL EXETER 36.67N 93.94W
02/28/2017 E0.50 INCH BARRY MO PUBLIC
DIME SIZE HAIL IN EXETER, MO FROM THE PUBLIC
VIA FACEBOOK.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 1:31 AM CST | Special Weather Statement | SGF | Taney | 29 min |
| Feb 28, 2:29 AM CST | Special Weather Statement | SGF | Shannon | 46 min |
| Feb 28, 3:16 AM CST | Special Weather Statement | SGF | Dent | 14 min |
| Feb 28, 3:41 AM CST | Red Flag Warning | SGF | Vernon | 12 hr |
| Feb 28, 4:07 AM CST | Special Weather Statement | SGF | Shannon | 23 min |
| Feb 28, 10:22 AM CST | Wind Advisory | SGF | Barton, Benton, Camden, Cedar, Dade, Dallas and 16 more | 8 hr |
| Feb 28, 2:04 PM CST | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski, Texas | 21 days |
| Feb 28, 3:01 PM CST | Special Weather Statement | SGF | Barry | 44 min |
| Feb 28, 3:13 PM CST | Severe Thunderstorm Warning | SGF | Barry, Stone | 21 days |
| Feb 28, 3:40 PM CST | Severe Thunderstorm Warning | SGF | Christian, Greene | 21 days |
| Feb 28, 4:03 PM CST | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster | 21 days |
| Feb 28, 4:28 PM CST | Severe Thunderstorm Warning | SGF | Wright | 21 days |
| Feb 28, 4:58 PM CST | Severe Thunderstorm Warning | SGF | Dent, Texas, Wright | 21 days |
| Feb 28, 5:37 PM CST | Severe Thunderstorm Warning | SGF | Dent, Shannon | 21 days |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.